Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 60, NWS Quad Cities, IA

May 22, 2004Muscatine County, Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 2004, 9:14 AM CDT for Muscatine County, Scott County, Iowa; Rock Island County, Illinois. It was in force for 76 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 9:14 AM CDT (14:14 UTC)
Expired
May 22, 2004, 10:30 AM CDT
In force
76 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Muscatine County, IA, Scott County, IA, Rock Island County, IL

What was reported inside it

TimeReportWhereRemark
May 22, 10:39 AM CDTTSTM WND GST 61Stockton, IAALSO 1.2 INCHES OF RAIN SINCE MIDNIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KDVN 221414
SVRDVN
IAC139-163-ILC161-221515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 AM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA
  SCOTT COUNTY IN EAST CENTRAL IOWA
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1030 AM CDT

* AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM DONAHUE TO 10 MILES SOUTH OF
  MUSCATINE...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
  DAVENPORT TO 10 MILES SOUTH OF MUSCATINE...AND MOVING EAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TAYLOR RIDGE...ROCK ISLAND...OAK GROVE...MOLINE...MILAN...ILLINOIS
  CITY...EAST MOLINE...COAL VALLEY...ANDALUSIA...WILTON...WALCOTT...
  RIVERDALE...MONTPELIER...LONG GROVE...FAIRPORT...ELDRIDGE...
  DAVENPORT...BUFFALO...BLUE GRASS AND BETTENDORF.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4174 9087 4161 9090 4157 9108 4135 9113
          4137 9049 4152 9042 4172 9039

$$

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 4:25 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 22, 4:25 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT SAT MAY 22 2004

.DISCUSSION...
WILL HAVE TO BE BRIEF AGAIN DO TO THE LOCAL AREA GETTING CONVECTIVELY
SLAPPED AGAIN OVER AND OVER. ALMOST CONTINUAL WAVES OF MCSS ALONG
AND NORTH OF WAVY BOUNDARY HAVE SHUNTED IT FURTHER SOUTH ACRS
SOUTHWEST IA. ONGOING CONVECTION AND OUTFLOW FURTHER TO THE EAST MAY
DO THE SAME TO THE FRONT...CAUSING IT TO BE FURTHER SOUTH FOR AWHILE
TODAY THEN THE LATEST SHORT RANGE MODEL RUNS SUGGEST. THIS MAY OPEN
UP MORE OF THE CWA TO HEAVY CONVECTION AND SIGNIFICANT RAINFALL...AND
HAVE EXPANDED THE FLOOD WATCH FOR TODAY THRU TONIGHT FOR ROUGHLY THE
I-80 CORRIDOR ON NORTHWARD. MAIN UPPER WAVE TO PULL UP OUT OF THE
CENTRAL ROCKIES LATE TODAY AND TONIGHT...WITH STRENGTHENING SFC LOW
SHIFTING TO THE NORTHEAST ACRS NORTHWESTERN IA...PULLING FRONT UP
WITH IT. EVERYTHING COMING TOGETHER IN DEEP CONVECTIVE SPAWNING
GROUNDS TO THE LEE/NORTHEAST OF THIS EJECTING WAVE ACRS EAST NE AND
WESTERN IA THIS EVENING...AND EXPECT EVENTUAL EASTWARD PROGRESSION OF
MCS ACRS AT LEAST THE NORTHERN THIRD OF THE CWA TONIGHT FOR ANOTHER
ROUND OF POTENTIAL HEAVY RAIN IN ALREADY FLOOD AGGRAVATED AREA
(ESPECIALLY AFTER THIS MORNINGS ACTIVITY). MODELS SUGGEST BULK OF THE
HEAVY RAIN FROM CONVECTIVE COMPLEX(ES) TO LIFT JUST TO THE NORTH OF
THE LOCAL AREA OVERNIGHT...BUT AGAIN WORRIED THEY MAY BE TOO FAR
NORTH WITH BOUNDARY AT THAT TIME AND AT LEAST THE NORTHERN THIRD OF
THE CWA MAY AGAIN BE UNDER THE GUN FROM HEAVY CONVECTION. THIS AGAIN
SUPPORTS EXTENSION OF FLOOD WATCH. AGAIN TODAY COULD BE BIG SPREAD OF
TEMPS FROM NORTH TO SOUTH DEPENDING ON NORTHWARD FRONTAL PROGRESSION
AND LINGERING CONVECTIVE DEBRIS.

MODELS DIFFER ON TIMING OF COLD FRONT TO THE SOUTH OF NORTHWARD
PROGRESSING SFC CYCLONE AS IT SWEEPS ACRS THE AREA SUNDAY AFTERNOON
...BUT FOR NOW WILL HAVE JUST CHANCE POPS IN WARM AND BREEZY
PREFRONTAL CONDITIONS.

NO CHANGE TO LATER PERIODS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TODAY AND TONIGHT GENERALLY ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR.
IL...FLOOD WATCH TODAY AND TONIGHT FOR JO DAVIESS...STEPHENSON...
CARROLL...AND WHITESIDE.
MO...NONE.

&&

12
Hazardous weather outlook, May 22, 6:32 AM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 AM CDT SAT MAY 22 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
632 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
AGAIN TODAY AND TONIGHT. WITH A WEST TO EAST ORIENTED FRONTAL
BOUNDARY CONTINUING TO WAVER ACROSS THE AREA...ROUNDS OF STRONG
THUNDERSTORMS WILL CONTINUE TO FEED ON WARM MOIST AIR AND MOVE
ALONG THIS FEATURE AND AFFECT MUCH OF THE AREA THIS MORNING.
MOST OF THESE STRONGER STORMS WILL CONTINUE TO OCCUR THROUGH MID
MORNING ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR AND BE CAPABLE
OF PRODUCING UP TO PENNY SIZE HAIL...AND WIND GUSTS UP TO 55 MPH.
LOCALLY HEAVY RAIN WILL BE MORE OF A WIDESPREAD THREAT...WITH AREAS
RECEIVING UP TO AN INCH OF RAIN IN A SHORT PERIOD OF TIME THIS
MORNING. AREAS THAT EXPERIENCE REPEATED THUNDERSTORM ACTIVITY MAY
RECEIVE UP TO 2 INCHES OF RAIN BY EARLY AFTERNOON...CAUSING NUISANCE-
URBAN AND SMALL STREAM FLOODING. LIGHTER RAINS WILL FALL NORTH OF THE
INTERSTATE 80 CORRIDOR LATER THIS MORNING IN AREAS THAT RECEIVED
HEAVY RAINFALL FRIDAY EVENING AND OVERNIGHT. CREEKS AND RIVERS IN
THESE AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR WILL
CONTINUE TO SWELL OUT OF THEIR BANKS FROM LAST NIGHTS HEAVY RAINS...
ALONG WITH OTHER FLOODING PROBLEMS THAT WILL PERSIST WELL INTO
TODAY.

AS THE FRONT TRIES TO LIFT NORTHWARD TODAY...MORE HEAVY STORMS ARE
EXPECTED TO FIRE IN WESTERN IOWA BY THIS EVENING...AND PROGRESS EAST
TOWARD NORTHEAST IOWA AND POSSIBLY NORTHWEST ILLINOIS. HOW MUCH OF
THE AREA GETS IMPACTED DEPENDS ON HOW FAR NORTH THE FRONT CAN REACH.
LATEST INDICATIONS SUGGEST THE FRONT SHOULD MAKE IT INTO NORTHEAST
IOWA AND ALONG THE WISCONSIN AND ILLINOIS BORDER BY 7 PM. THIS
WOULD HELP THE HEAVIER RAIN PRODUCING STORMS SHIFT TO THE NORTH OF
THE AREA OVERNIGHT. BUT IF THE FRONT HAS TROUBLE BATTLING COOL
THUNDERSTORM OUTFLOW FROM THIS MORNINGS ACTIVITY AND HANGS UP
FURTHER TO THE SOUTH...AREAS NORTH OF THE INTERSTATE 80 CORRIDOR
WILL ONCE AGAIN BE UNDER THE GUN FOR HEAVY RAIN...AS WELL AS SOME
SEVERE WEATHER IN THE FORM OF WINDS GUSTING UP TO 65 MPH AND HAIL
UP TO THE SIZE OF HALF DOLLARS THIS EVENING AND OVERNIGHT. A STRONG
STORM DEVELOPING ON THE BOUNDARY AND FEEDING ON THE WARM MOIST AIR
TO THE SOUTH OF IT...WILL AGAIN HAVE THE POTENTIAL TO PRODUCE A
TORNADO IN THIS ENHANCED SHEAR ZONE. THIS IS WHAT HAPPENED LATE
FRIDAY AFTERNOON AND EVENING IN PORTIONS OF EAST CENTRAL IOWA.

SOILS IN EAST CENTRAL IOWA AND NORTHWEST ILLINOIS ALONG AND NORTH OF
THE INTERSTATE 80 CORRIDOR ARE ALREADY SATURATED...AND RIVERS AND
CREEKS ARE SWOLLEN AND OUT OF THEIR BANKS. A FLOOD WATCH IS IN EFFECT
THROUGH SUNDAY MORNING FOR THE POTENTIAL OF MORE HEAVY RAIN OF 1 TO 3
INCHES AND LOCALLY HIGHER AMOUNTS IN THESE AREAS LATER TODAY AND
TONIGHT...WHICH WOULD CREATE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS A LOW PRESSURE STORM SYSTEM SHIFTS NORTH OF THE AREA LATE
TONIGHT AND SUNDAY...A TRAILING COLD FRONT WILL SWEEP THROUGH THE
AREA FROM THE WEST IN THE AFTERNOON. THIS FRONT WILL ENCOUNTER THE
WARM AND MOIST AIRMASS IN PLACE OVER EASTERN IOWA...NORTHEAST
MISSOURI AND NORTHWEST ILLINOIS AND PRODUCE THE RISK OF MORE SEVERE
WEATHER. AS THE FRONT SCOOPS UP THE UNSTABLE AIR...IT MAY PRODUCE
SCATTERED SUPERCELLS WHICH MAY BE ABLE TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. THESE STORMS ARE EXPECTED TO BE MORE PROGRESSIVE
AND THUS NOT AS MUCH OF A FLOODING THREAT...ALTHOUGH THEY MAY
AGGRAVATE ANY ONGOING FLOODING ALREADY OCCURRING FROM EARLIER HEAVY
RAIN EPISODES.

MORE SHOWERS AND STORMS MAY OCCUR ON MONDAY AS ANOTHER DISTURBANCE
APPROACHES FROM THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS WILL
ALSO LIKELY BE NEEDED SUNDAY AFTERNOON IN THE ENTIRE AREA.

12

In the hours before

Local storm report, May 22, 4:38 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HEAVY RAIN       GALENA TERRITORY        42.40N 90.33W
05/22/2004  0.00 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            0.90 INCHES OF RAIN IN 15 MINUTES

&&

TAS
Local storm report, May 22, 4:43 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     DYERSVILLE              42.48N 91.12W
05/22/2004                   DUBUQUE            IA   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN. RURAL STRUCTURAL DAMAGE.

&&

TAS
Local storm report, May 22, 5:11 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 AM     TSTM WND GST     FREEPORT                42.29N 89.63W
05/22/2004  35 MPH           STEPHENSON         IL   AIRPLANE PILOT

0443 AM     HEAVY RAIN       GALENA                  42.42N 90.43W
05/22/2004  0.00 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            OVER 1 INCH OF RAIN IN 10 TO 15 MINUTES...BACKYARDS
            INNUNDATED AND WATER IN BASEMENT

&&

TAS
Local storm report, May 22, 5:13 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
513 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 AM     FLASH FLOOD      MANCHESTER              42.49N 91.46W
05/22/2004                   DELAWARE           IA   TRAINED SPOTTER

            DITCHES AND STREAMS OUT OF THIER BANKS. DEBRIS OVER HWY
            38 BETWEEN DELEWARE ADN GREELEY AT MANCHESTER. 1.4 INCHES
            OF RAIN SINCE MIDNIGHT.

&&

TAS
Local storm report, May 22, 6:00 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 AM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HAIL             LOUD THUNDER PARK       41.43N 90.83W
05/22/2004  0.75 INCH        ROCK ISLAND        IL   TRAINED SPOTTER

&&

TAS
Special weather statement, May 22, 7:03 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 AM CDT SAT MAY 22 2004

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
221230-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DUBUQUE IA-HENRY IL-IOWA IA-JACKSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA-
PUTNAM IL-ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-WASHINGTON IA-
WHITESIDE IL-
703 AM CDT SAT MAY 22 2004

...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF EAST CENTRAL IOWA AND
NORTHWEST AND WEST CENTRAL ILLINOIS IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 6 AM FOR PARTS OF
EAST CENTRAL IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS HAS
EXPIRED.

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THROUGH MID
MORNING AND MAY PRODUCE MORE SMALL HAIL AND WIND GUSTS OF 40 TO 50
MPH. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINS...ADDING TO ANY
ON GOING FLOODING PROBLEMS FROM OVERNIGHT.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:48 AM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque42 min
May 22, 3:21 AM CDTFlash Flood WarningDVNDelaware, Dubuque6 hr
May 22, 3:29 AM CDTSevere Thunderstorm WarningDVNJackson31 min
May 22, 3:40 AM CDTFlash Flood WarningDVNBenton, Linn6 hr
May 22, 3:55 AM CDTSevere Thunderstorm WarningDVNClinton, Jackson65 min
May 22, 3:47 AM CDTSevere Thunderstorm WarningDVNJo Daviess43 min
May 22, 4:27 AM CDTSevere Thunderstorm WarningDVNJo Daviess, Stephenson63 min
May 22, 4:48 AM CDTFlash Flood WarningDVNCarroll, Jo Daviess, Stephenson4 hr
May 22, 5:18 AM CDTSevere Thunderstorm WarningDVNRock Island42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.